|Home | About | Journals | Submit | Contact Us | Français|
Bevacizumab is a murine‐anti‐human monoclonal antibody directed against vascular endothelial growth factor‐A, which disrupts endothelial cell survival mechanisms, and the recruitment and development of new tumour blood supply. Bevacizumab has been shown to prolong the duration of survival of patients with metastatic colorectal cancer when combined with chemotherapy.1 Owing to its antiangiogenic properties, bevacizumab is also known to alter the healing process and to increase the rate of surgical wound healing complications, either in patients who underwent major surgery up to 2 months while receiving bevacizumab or in patients who started bevacizumab close to the date of a major surgical procedure.2 We report the first occurrence of postponed suture leakages in a patient who had surgery for ulcerative colitis and was further treated with bevacizumab.
A 50‐year‐old woman with long‐standing ulcerative colitis for 15 years underwent preoperative radiotherapy, followed by coloproctectomy, ileal pouch–anal anastomosis and diverting ileostomy for rectal cancer. The diverting ileostomy was transformed into an end‐ileostomy 7 months later owing to a recurrent anastomotic ileovaginal fistula that was closed within 3 weeks. After 22 months, she presented with lung metastases. Treatment consisted of a fortnightly dose of irinotecan, folinic acid, and fluorouracil and bevacizumab combination. After the second cycle, she presented with a peristomial cutaneous dehiscence arising from the ileostomy circumference, and an anterior ileoanal anastomotic dehiscence that evolved through a 3‐week period into the recurrence of the anastomotic ileovaginal fistula. Bevacizumab as well as chemotherapy were subsequently discontinued. Pouch endoscopy and biopsies did not show any features of pouchitis, and a punch biopsy targeted on the cutaneous edge of the healing peristomial dehiscence was unremarkable. Chemotherapy alone was reintroduced after a 4‐week gap, and complete healing was assessed 2 months after the initial symptoms.
In this patient, the close temporal relationship that was observed between exposure to bevacizumab and the occurrence of suture leakages makes it likely that the drug was responsible. Interestingly, microcirculatory system abnormalities leading to chronic intestinal ischaemia,3 as well as increased tissue and serum levels of vascular endothelial growth factor,4,5 have been described in ulcerative colitis. These features may render patients with ulcerative colitis particularly susceptible to ischaemic complications in hypovascularised tissues such as digestive anastomosis or fistula scar when treated with an antiangiogenic therapy. Further observations are needed to confirm this hypothesis.
Competing interests: None.